How JustAnswer Works:
  • Ask an Expert
    Experts are full of valuable knowledge and are ready to help with any question. Credentials confirmed by a Fortune 500 verification firm.
  • Get a Professional Answer
    Via email, text message, or notification as you wait on our site.
    Ask follow up questions if you need to.
  • 100% Satisfaction Guarantee
    Rate the answer you receive.
Ask Dr. Michael Salkin Your Own Question
Dr. Michael Salkin
Dr. Michael Salkin, Veterinarian
Category: Vet
Satisfied Customers: 28428
Experience:  University of California at Davis graduate veterinarian with 45 years of experience.
55012488
Type Your Vet Question Here...
Dr. Michael Salkin is online now

my cat is a british shorthair 18yrs has thyroid trouble but

Customer Question

my cat is a british shorthair 18yrs has thyroid trouble but can not take medication
His appetite was exceptional.
Recently he had a massive injection for blocked artery which was successful,and given
Metacam for Arthiritus.After two to three days he has ceased to eat.
Could this be the result of this medication.
Submitted: 3 years ago.
Category: Vet
Expert:  Dr. Michael Salkin replied 3 years ago.
Aloha! You're speaking with Dr. Michael Salkin
Yes, any nonsteroidal antiinflammatory drug (NSAID) such as meloxicam (Metacam) can cause gastrointestinal distress and so anorexia, vomiting, and/or diarrhea should prompt stopping administration of the NSAID. I'm concerned, however, about Sam's age and untreated hyperthyroidism which can result in systemic hypertension, cardiac and renal failure. I wouldn't want to overlook something so serious by blaming the meloxicam.

Can you clarify for me which artery was blocked and what the massive injection consisted of? I'm thinking of a saddle thrombus (blood clot in the aorta where it divides into the hind legs) but I don't know of any injection that's of value for that disorder. I'll await your reply.

Dr. Michael Salkin and 3 other Vet Specialists are ready to help you
Expert:  Dr. Michael Salkin replied 3 years ago.
I'ver received notice that you replied but I don't see your post in our conversation. Please contact***@******.*** for help or try reposting.
Customer: replied 3 years ago.

the thyroid treatment was stopped due to excessive scratching of right ear causing bleeding .

The injection I am not sure what it was but was for blockage in the artery

of his left back leg making it become limp.

Expert:  Dr. Michael Salkin replied 3 years ago.
Thank you. I'm not certain what that injection would consist of but I never argue with success.

Can you tell me if both the oral and transdermal (on the skin) methimazole caused that scratching?

In any event, if his anorexia persists for more than 36 hours after you stop the meloxicam administration, it would be prudent to have him rechecked by his vet. The gut can heal itself very quickly and so any damage caused by that drug should have healed in that time.

Please continue our conversation if you wish.
Expert:  Dr. Michael Salkin replied 3 years ago.
Thank you for your kind accept. I appreciate it.
Customer: replied 3 years ago.

yes the scratching was caused by the thyroid tablets and the ointment


did not solve the problem so both were discontinued


thanks for your help.

Expert:  Dr. Michael Salkin replied 3 years ago.
Thank you. Hill's Prescription Diet y/d might be helpful. It can normalize some hyperthyroid cats. I understand that moving an 18 year old over to a new food can be problematic but I hate to hear that he's unregulated.

I'm going to check back with you in a few days for an update. Feel free to return to our conversation - even after rating - prior to my contacting you if you wish.
Expert:  Dr. Michael Salkin replied 2 years ago.
May I have an update on Sam, please?
Customer: replied 2 years ago.

Unfortunately he deteriorated and would not eat or drink.


The vet said he looked as if he had enough and in his opinion the massive dose of Heparin although it had helped to release the blood clot in his hind leg could have been to much for him and his system had closed down .So we had no alternative but to let him go at 18yrs and two months.

Expert:  Dr. Michael Salkin replied 2 years ago.
My condolences for your loss of Sam. He was lucky to have you.

Please disregard the info request.

Related Vet Questions